×

Browse

Skincare Containing Goat Milk Linked to Food Allergy

A STUDY from Australia has linked the use of skincare products that contain goat milk to new-onset goat milk allergy. Researchers at the Royal Melbourne Hospital, Parkville, Victoria, Australia, analysed laboratory findings from seven patients presenting with goat milk allergy. Each patient was selected during a retrospective audit of all cases presenting at the Royal Melbourne Hospital’s Pathology department between 2016–2019.

The measurement of goat and/or sheep milk specific IgE in the selected group was at least 0.35 kUA/L. The patients involved in the study underwent additional skin testing and blood tests, and their allergic responses to cow milk and rye grass pollen were recorded. Skin-prick testing was used to assess reactions to commercial goat milk extract and prick-prick testing was carried out for sheep milk yoghurt, camel milk, buffalo milk mozzarella, and cow milk. These tests were positive for all seven patients in regard to goat milk extract and sheep milk yoghurt. IgE binding immunoblot studies proposed that goat milk skincare products were responsible for both allergic skin sensitivity and allergies to goat milk via oral ingestion.

All seven patients had used goat milk soap in recent years. While six had presented with atopic dermatitis, they had all developed a serious IgE-mediated allergy to goat milk products when orally ingested. The majority had symptoms such as rashes, urticaria, dyspnoea, throat tightness, and anaphylaxis.

Lead study author Jo Douglass, Royal Melbourne Hospital, commented: “These laboratory studies strengthen the link between the development of severe food allergy to goat and sheep milks in our patients and the skincare products, suggesting that the skincare products are responsible for the allergy.” Douglass went on to note that although the sample size used in this study was small and only included patients who suffered “very severe allergy,” a study such as this “could also provide more precise evidence of the safety or risk of using these products.”